Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 9, NWS Denver/Boulder, CO

December 1, 202210 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Dec 1, 2022, 2:36 AM MST for 10 counties in Colorado. It took effect at Dec 2, 2022, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 1, 2022, 2:36 AM MST (09:36 UTC)
In effect from
Dec 2, 2022, 10:00 AM MST
Expired
Dec 1, 2022, 2:03 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 1, 12:44 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 1, 12:44 AM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1244 AM MST Thu Dec 1 2022

.UPDATE...
Issued at 920 PM MST Wed Nov 30 2022

The low temperature forecast was adjusted down across the northern
I-25 corridor as temperatures were already at or below the
forecast. As lee cyclogenesis strengthens over northeast Colorado
tonight, temperatures will likely increase as winds bring down
warmer air. Otherwise, the forecast remains on track for a chilly
and a bit windy night.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 229 PM MST Wed Nov 30 2022

Dry conditions are likely to continue tonight. Temperatures will
drop to the lower teens in the mountains and mid teens to single
digits for the plains. A shortwave arrives overnight into Thursday
increasing westerly winds in the mountains. Sustained 16-20 mph
winds will likely produce wind gusts up to 30-40 mph continuing into
Thursday morning. Additionally, temperature advection increases on
both the GFS and NAM across the region. Thursday afternoon highs are
trending upwards and at least 5-8 degrees warmer in the mountains
and almost 15-20 degrees for the urban corridor and plains. There is
some upper level moisture Thursday afternoon thus cloud cover may
limit wind speeds across the parts of the central plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 229 PM MST Wed Nov 30 2022

...STRONG WINDS, MOUNTAIN SNOW, AND POTENTIALLY DIFFICULT TRAVEL
FOR THE COLORADO HIGH COUNTRY LATE THURSDAY NIGHT AND FRIDAY...

Regarding winds: Southwest flow aloft strengthens considerably
Thursday night ahead of the next vigorous shortwave moving across
the western U.S. and into the northern Great Basin. Cross sections
show mountain top flow increasing to 40-50 knots, while low level
gradients will be tightening. Mesoscale models such as the HRRR,
RAP, and NAMNest show surface winds strengthening in the foothills
and Palmer Divide Thursday evening as a reflection of a
developing mountain wave. However, upstream stability profiles are
not that favorable for much mountain wave enhancement. Thus,
there's only low to moderate confidence in development of high
winds sometime tomorrow evening or overnight. On Friday, the
gradients strengthen even further through the morning in advance
of a cold front. That would be more favorable for high winds in
the foothills and Palmer Divide in a rare west/southwest flow
event. But at the same time, we'll have widespread snow developing
in the mountains which tends to break down any mountain wave
enhancement. Thus, there may be just a brief period when winds
really howl in the pre-frontal environment. We do think there is
enough of a threat to warrant a High Wind Watch for now for the
foothills and Palmer Divide.

With regard to snow: Models are speeding up the arrival of the
next shortwave and this is nothing new in these fast moving
progressive patterns. We'll start to see snow develop in our
northern mountains late tomorrow night, with a round of heavy snow
expected Friday morning with the passage of the mid level front.
Lapse rates aren't great (averaging around 5C/km), but orographics
are very strong with mountain top flow increasing to 50-60 knots!
That, in combination with just a few inches of snow (we have 4-8
inches in the forecast), would likely produce significant travel
impacts in the high country during the day Friday. We're a little
less concerned about a true snow squall given lack of instability,
but a period of very heavy snow combined with the strong winds
could create nearly equal "snow squall" conditions. Given the
potential impacts and incredibly strong winds over the higher
passes (gusts to 70-80 possible), we've opted for a Winter Storm
Watch from midnight Thursday night through Friday, with the worst
conditions most likely Friday morning.

For the lower elevations: A few snow showers, possibly mixed with
rain, could briefly carry over in the very strong flow aloft down
onto the adjacent plains/I-25 Corridor. It won't be much and
should be brief - only with the trough/frontal passage. Then,
stronger subsidence arrives. That will likely push the stronger
winds across the plains through the course of the day. Winds may
approach high wind criteria over the northern border area and
northeastern plains. We'll also have heightened fire weather
conditions over the plains in east central Colorado that didn't
see much snow, but humidity at least will be higher as cold
advection occurs through the day.

Not surprisingly, temperature forecasts are struggling in this
fast moving pattern with waves of strong warm/cold advection. An
example of this is Friday since the earlier arrival of the front
means we'll need to shave several more degrees off the forecast.
Temperatures will likely fall through the afternoon with strong
cold advection.

The weather should settle down rather quickly Friday night and
hold into Saturday. The next round of mountain snow should start
Saturday night or Sunday, although the first round will likely be
light in a warm advection pattern and stable airmass. Snow
intensity should pick up with the arrival of the next wave later
Sunday or Monday. Can't rule out a little light snow spilling onto
the plains, but the rather progressive/fast flow weather pattern
continues to favor the mountains for more significant accumulation.
That also favors periods of gusty winds off/on into early next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1241 AM MST Thu Dec 1 2022

Expect VFR conditions through the period. Winds are trending
around typical drainage tonight, sometimes with a more westerly
component and sometimes more light and variable. Strong lee
cyclogenesis will develop tomorrow morning across northeast
Colorado which will increase southwesterly winds in the morning.
The tricky part of the forecast will be what the winds do midday
and in the afternoon. With snow cover mainly to the northwest of
DEN, it is likely a DCVZ boundary will setup near DEN which would
probably move slowly southward throughout the afternoon. If this
boundary sets up to the south of DEN, there will be light
northwesterly winds. If the boundary sets up to the north of DEN,
there will be gusty southwesterly winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through Friday afternoon
for COZ031-033-034.

High Wind Watch from this evening through Friday afternoon for
COZ035-036.

High Wind Watch from late tonight through Friday morning for
COZ041.

&&

UPDATE...Danielson
SHORT TERM...AD
LONG TERM...Barjenbruch
AVIATION...EJD
Hazardous weather outlook, Nov 30, 10:49 AM MST, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MST Wed Nov 30 2022

COZ030>051-011800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MST Wed Nov 30 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Lingering breezy conditions in the mountains may lead to spotty
blowing snow. Still cold, particularly in the morning. Otherwise,
no hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday, it will still be breezy in most locations.

Friday, winds will strengthen further, and the forecast is
trending to near high wind criteria. Snow will move into the
mountains, and combined with the strong winds is expected to
produce hazardous travel conditions through Friday night.

Another round of mountain snow can be expected Sunday into
Monday. The I-25 Corridor and plains might also see some light
snow at that time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports from spotters will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:36 AM MSTHigh Wind WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Douglas and 12 more38 hr
Dec 1, 2:44 AM MSTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more38 hr

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.